Iowa, 2010

Flood in Iowa, July 7 to 8, 2010

July 7 to 8, 2010 · NWS DVN · 1 event in 1 county or zone

Heavy rains during the first week of July resulted in the Wapsipinicon River at Independence going above the moderate flood stage level of 13 feet on July 7 around 840 pm CDT. 6 feet around 7 am CDT July 8.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains during the first week of July resulted in the Wapsipinicon River at Independence going above the moderate flood stage level of 13 feet on July 7 around 840 pm CDT. It crested around 15.6 feet around 7 am CDT July 8. It fell below the moderate flood stage level around 1230 am CDT July 9.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 7, 2:18 PM CST, 5 hours 22 minutes earlier.

Area forecast discussion, Jul 7, 2:18 PM CST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
318 PM CDT WED JUL 7 2010

.SYNOPSIS...
12Z UA ANALYSIS HAS A NEAR TROPICAL TO TROPICAL AIR MASS RUNNING FROM
THE GULF COAST UP THROUGH THE PLAINS AND THEN INTO THE GREAT LAKES.
DEW POINTS AT H85 WERE IN THE MID TO UPPER TEENS. A WEAK SHORTWAVE
WAS NOTED AT H7 ALONG THE KS/MO BORDER WITH ANOTHER FROM WESTERN
MINNESOTA INTO CENTRAL KANSAS. THESE SHORTWAVES WERE HELPING TO FIRE
THUNDERSTORMS IN THE AIR MASS. 18Z SFC ANALYSIS HAS NUMEROUS WEAK
BOUNDARIES FROM THE CONVECTION EARLY THIS MORNING THAT ARE HELPING
TO FIRE NEW CONVECTION THIS AFTERNOON. DEW POINTS WERE IN THE LOW TO
MID 70S.

&&

.SHORT TERM...TONIGHT AND THURSDAY...
TROPICAL ATMOSPHERE ACROSS THE AREA IS ALLOWING SHRA AND TSRA TO
BE VERY EFFICIENT IN PRODUCING HEAVY RAIN. RADAR THROUGH MID
AFTERNOON HAS A BIT MORE TSRA THAN THIS MORNING.

ALL MODELS CONTINUE TO INITIALIZE TOO DRY WITH OVERALL
ATMOSPHERIC MOISTURE WHICH PLAYS SIGNIFICANTLY INTO PRECIP AND
MOVEMENT OF FEATURES.

BRIEFLY...WILL CONTINUE THE FLASH FLOOD WATCH ISSUED EARLIER THIS
AFTERNOON. RUC TRENDS INDICATE ONE OR MORE WEAK SHORTWAVES WILL
MOVE THROUGH THE AREA AND PROVIDE THE NECESSARY LIFT TO GENERATE
ADDITIONAL SHRA/TSRA. VARIOUS TOOLS/TECHNIQUES SUGGEST ANOTHER
ROUND OF HEAVY RAIN TONIGHT INTO POSSIBLY THURSDAY MORNING.
PLACEMENT IS NOT CERTAIN BUT IT MAY BE A BIT TO THE SOUTH AND EAST
OF THE HEAVY RAIN THIS MORNING.

GIVEN PWATS OF 2+ INCHES ANY SHRA/TSRA WILL BE CAPABLE OF
PRODUCING UP TO 2 INCHES PER HOUR. MESOSCALE BOUNDARIES FROM THE
STORMS WITH THE APPROACHING COLD FRONT WILL LIKELY ALLOW
INDIVIDUAL CELLS TO ORGANIZE INTO ONE OR MORE MCS CLUSTERS. IF
THIS OCCURS...RAINFALL RATES MAY BECOME EXTREME FOR A FEW HOURS IN
SOME AREAS.

MODELS INDICATE THE COLD FRONT WILL SLOWLY MOVE THROUGH THE CWFA
DURING THE DAY THURSDAY. DRIER AIR COMING IN WITH THE FRONT WILL
ALLOW MORE TSRA TO DEVELOP...SOME OF WHICH MAY BECOME STRONG.
...08...

.LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY...
PATTERN WILL REVERT TO A MORE TYPICAL MIDSUMMER ONE IN THIS TIME
FRAME. AFTER THE TROPICAL AIR MASS SHIFTS EAST...DRY WEATHER UNDER
HIGH PRESSURE WILL PREVAIL FRIDAY THROUGH EARLY SUNDAY AS THE
UPPER LEVEL FLOW TURNS NORTHWEST.

MODELS AGREE IN GENERAL...THOUGH DIFFER IN THE DETAILS...IN MOVING
A SHORT WAVE TROUGH AND SURFACE LOW THROUGH THE REGION LATE SUNDAY
INTO EARLY MONDAY UNDER DECENT WAA. THERE IS SOME SUGGESTION OF AN
MCS TYPE SYSTEM...PROBABLY NOCTURNAL...WHICH COULD BRING A THREAT OF
SEVERE WEATHER AND MORE HEAVY RAIN.

THE ECMWF IS MORE PROGRESSIVE AND GFS SLOWER AS SOLUTIONS CONTINUE
TO DIVERGE EARLY NEXT WEEK. SO HOW LONG THE RAIN LINGERS IS STILL
A MATTER TO BE DETERMINED...BUT IT APPEARS DRY WEATHER SHOULD
REAPPEAR BY MIDWEEK...IF NOT SOONER.

MODERATE TEMPS ARE EXPECTED THROUGH THE PERIOD WITH NO SIGNIFICANT
CHANGE IN AIR MASS DURING THE LONG TERM PERIOD. THUS GUIDANCE LOOKS
GENERALLY OK...THOUGH PROBABLY IS UNDERDONE WITH THE COOL
NIGHTTIME TEMPS FOLLOWING THE COLD FRONT PASSAGE LATER THIS WEEK.

WOLF

&&

.AVIATION...
VCTS WILL BE SEEN AT ALL TAF SITES THROUGH 0Z/09. TROPICAL AIR MASS
WITH WEAK SHORTWAVES ALOFT WL FIRE OFF ROUNDS OF +SHRA AND TSRA.
18Z TAFS WERE WRITTEN GENERALLY AS MVFR. ANY SHRA/TSRA THAT
IMPACTS A TAF SITE WL HAVE THE POTENTIAL FOR 1-2SM AND CIGS ARND
1KFT. IF PRECIP ENTRAINMENT OCCURS WITH TSRA...VSBYS/CIGS BLO
1/2SM AND BLO 0.5KFT ARE PROBABLE WITH G40KTS. SLOW MOVING COLD
FRONT ARRIVING AFT 06Z/08 WL PUSH ACRS THE AREA THROUGH 00Z/09.
ORGANIZED CONVECTION IS LIKELY ALONG THE FRONT WITH CIGS/VSBYS AOB
1KFT AND 1SM.    ...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
     JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR CLARK-SCOTLAND.

&&
Hazardous weather outlook, Jul 7, 3:05 AM CST, 16 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
405 AM CDT WED JUL 7 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-080915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
405 AM CDT WED JUL 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND SCATTERED THUNDERSTORMS WILL PRODUCE AREAS OF HEAVY
RAIN OF 1 TO LOCALLY OVER 3 INCHES THROUGH TONIGHT. TORRENTIAL
RAINFALL RATES OF UP TO 2 INCHES AN HOUR WILL CAUSE MINOR URBAN
AND SMALL STREAM FLOODING. IF HEAVY RAIN OF 2 INCHES OR MORE
OCCURS ON SATURATED GROUND FROM PREVIOUS RAINS OVER THE PAST 2
DAYS...THERE IS THE RISK OF FLASH FLOODING. ANY STORMS WILL STAY
BELOW SEVERE LEVELS.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL MOVE THROUGH THE OUTLOOK AREA ON THURSDAY WITH
SHOWERS AND THUNDERSTORMS LIKELY AHEAD OF THE FRONT. LOCALLY HEAVY
RAIN IS LIKELY IN STRONGER STORMS...WHICH MAY POSE A RISK FOR FLASH
FLOODING WHERE THE GROUND IS ALREADY SATURATED FROM RECENT HEAVY
RAINS.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT
ASSOCIATED WITH ANOTHER COLD FRONT. HEAVY RAIN AND SEVERE WEATHER
IS POSSIBLE BUT IT IS TOO EARLY TO DETERMINE THE EXACT RISKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER
REPORTS OF HEAVY RAIN OF MORE THAN ONE INCH AND ANY FLOODING WOULD
BE APPRECIATED.

NICHOLS/HAASE

In the hours before

Local storm report, Jul 7, 2:06 PM CST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
306 PM CDT WED JUL 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HEAVY RAIN       SILVIS                  41.51N 90.41W
07/07/2010  E0.00 INCH       ROCK ISLAND        IL   TRAINED SPOTTER

            WATER PONDING ABOUT 1 FOOT DEEP ON HIGHWAY 92 AT THE
            SILVIS-MOLINE BORDER.

&&

RAYW
Local storm report, Jul 7, 2:13 PM CST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
313 PM CDT WED JUL 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND GST     NW CORDOVA              41.68N 90.33W
07/07/2010  E60 MPH          ROCK ISLAND        IL   TRAINED SPOTTER

&&

TG
Local storm report, Jul 7, 2:41 PM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
341 PM CDT WED JUL 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HEAVY RAIN       1 ENE LE CLAIRE         41.60N 90.35W
07/07/2010  U0.00 INCH       SCOTT              IA   TRAINED SPOTTER

            FLOODING ON ROADS NEAR ROUTE 67 AND GRANT ST.

0302 PM     HEAVY RAIN       PRINCETON               41.67N 90.36W
07/07/2010  M1.60 INCH       SCOTT              IA   TRAINED SPOTTER

            RAINFALL AMOUNT IN LAST 30 MINUTES.

&&

TG
Local storm report, Jul 7, 4:59 PM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
559 PM CDT WED JUL 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HEAVY RAIN       5 NNW SOUTH GORIN       40.43N 92.06W
07/07/2010  E5.00 INCH       SCOTLAND           MO   TRAINED SPOTTER

            24 HOUR TOTAL OF RAINFALL OVERFLOWED 5 INCH RAIN GAGE.

0555 PM     FLASH FLOOD      5 NNW SOUTH GORIN       40.43N 92.06W
07/07/2010                   SCOTLAND           MO   TRAINED SPOTTER

            RURAL ROAD FLOODED UP TO 1 FOOT DEEP. HAS BEEN GOING ON
            FOR A FEW HOURS.

0555 PM     HEAVY RAIN       4 SW GRANGER            40.43N 92.02W
07/07/2010  M4.00 INCH       SCOTLAND           MO   TRAINED SPOTTER

            SINCE 1 PM.

&&

LE
Special weather statement, Jul 7, 5:57 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
657 PM CDT WED JUL 7 2010

ILZ025-026-034-035-080045-
MCDONOUGH IL-HANCOCK IL-WARREN IL-HENDERSON IL-
657 PM CDT WED JUL 7 2010

...THUNDERSTORMS PRODUCING HEAVY RAINFALL...

THUNDERSTORMS PRODUCING HEAVY RAINFALL ARE AFFECTING A LARGE PORTION
OF EASTERN WARREN COUNTY.  THESE THUNDERSTORMS ARE PRODUCING HEAVY
RAINFALL OF 1 TO 2 INCHES PER HOUR.  IN THE PAST FEW HOURS...
STORMS HAVE DROPPED 1 TO 2 INCHES OVER A LARGE PORTION OF WARREN...
MCDONOUGH...AND PARTS OF HANCOCK AND HENDERSON COUNTIES.  A FEW
LOCATIONS MAY HAVE RECEIVED IN EXCESS OF 4 INCHES THIS AFTERNOON.
MORE THUNDERSTORMS ARE  EXPECTED IN THE NEXT FEW HOURS...ALSO
CAPABLE OF PRODUCING HEAVY RAINFALL.

WATCH OUT FOR LOCALIZED FLOODING...PONDING OF WATER ON ROADS AND IN
LOW LYING AREAS.  ROAD SIDE DITCHES MAY BE FULL OF WATER...AND RISES
CAN BE EXPECTED IN AREA STREAMS AND CREEKS.

&&

LAT...LON 4028 9091 4053 9126 4065 9118 4069 9112
      4079 9109 4089 9103 4095 9096 4099 9097
      4104 9094 4104 9045 4028 9045

LE
Local storm report, Jul 7, 6:00 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
700 PM CDT WED JUL 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HEAVY RAIN       4 WSW STANLEY           42.62N 91.88W
07/07/2010  M2.05 INCH       BUCHANAN           IA   CO-OP OBSERVER

            SINCE 8 AM. STORM TOTAL SO FAR IS 3.25 INCHES.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Buchanan

When
July 7, 7:40 PM CST to July 8, 11:30 PM CST
Where
Buchanan County, 1.98 mi WNW of Fairbank to 1 mi WSW of Littleton
Cause
Heavy Rain
Property damage
$500,000
Reported by
River/Stream Gage
Coordinates
42.642, -92.085

Due to intense mitigation efforts over the last decade, the impact of flooding along the Wapsipinicon River was minimal, limited primarily to parks in Independence.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251689.